Wyoming, 2015

Hail in Wyoming, June 18, 2015

June 18, 2015 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm produced large hail in southern Platte County of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced large hail in southern Platte County of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 2:20 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 2:20 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT THU JUN 18 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 220 PM MDT THU JUN 18 2015

A RELENTLESS PERIOD OF SEVERE WEATHER FINALLY APPEARS TO BE COMING
TO AN END THIS AFTERNOON. LOW-LEVEL WARM ADVECTION IS CONTRIBUTING
TO STRONG CAPPING ACROSS MUCH OF THE PLAINS...AND ANY LARGER SCALE
FORCING MECHANISMS ARE LIMITED. RESIDUAL OUTFLOW BOUNDARIES FROM
YESTERDAYS CONVECTION...DIFFERENTIAL HEATING ACROSS LARAMIE COUNTY
FROM MORNING STRATUS...AND WEAK LLVL UPSLOPE WILL BE THE FOCI FOR
CONVECTIVE DEVELOPMENT THIS AFTERNOON. HRRR SHOWS ONE OR TWO STORMS
ALONG THE LARAMIE RANGE AFTER 20Z...BUT THE LAST SEVERAL RUNS HAVE
SHOWN VIRTUALLY NO DEVELOPMENT OR EASTWARD PROGRESS. WILL MAINTAIN
MENTION OF ISOLATED THUNDER OVER THE PLAINS...BUT CONFIDENCE IS LOW
THAT ANYWHERE EAST OF I25 WILL SEE MUCH. IF STORMS DEVELOP...THE
BOUNDARY LAYER AIR MASS IS VERY MOIST WITH DEWPOINTS IN THE 55-65 F
RANGE. MUCAPES OF 2500-3500 J/KG COMBINED WITH AVERAGE 0-6 KM SHEAR
VALUES AROUND 30 KTS WILL SUPPORT SUPERCELLS...SO DO NOT SEE A GOOD
REASON TO REMOVE SEVERE WORDING. SIMILAR TO LAST NIGHT...NOCTURNAL
SOUTHERLY LLVL/H85 JET WILL CRANK UP OVER WESTERN NEB. CANNOT RULE
OUT AN ELEVATED STORM LATE...BUT THINK THIS FEATURE WILL BE FEEDING
AN MCS WELL TO THE NORTH OVER WESTERN SD. IT WILL BE BREEZY TONIGHT
ALONG THE PINE RIDGE IN DAWES/SIOUX COUNTIES.

A TOASTY AFTERNOON FOR FRIDAY WITH THE GFS/NAM/ECM/GEM ALL SHOWING
H7 TEMPS AROUND 17-18 DEG C AND 1000-500 MB THICKNESS VALUES AROUND
585 DM OVER THE PLAINS. DESPITE LLVL CONVERGENCE ALONG A STRONG SFC
TROUGH/DRYLINE ALONG THE WYO/NEB BORDER...WARM AIR ALOFT AND LARGER
SCALE RIDGING WILL SUPPRESS ANY CONVECTION. SUBSIDENCE SHOULD SUPPORT
MOSTLY SUNNY SKIES AS WELL. DEPENDING ON HOW MUCH AFTERNOON CUMULUS
WE SEE...NEAR RECORD HIGHS ARE POSSIBLE WITH UPPER 90S TO NEAR 100 F
OVER THE SOUTHERN PANHANDLE. IN ADDITION...THIS IS A GREAT PATTERN
FOR NIGHTLY MCS COMPLEXES OVER NORTHEAST WY AND WESTERN SD...SO WE
CANNOT RULE OUT NIGHT TIME OR EARLY AM CONVECTION ACROSS OUR FAR
NORTHERN ZONES...MOVING IN FROM NEIGHBORING CWAS. OTHERWISE WE CAN
ENJOY A PLEASANT...ALBEIT WARM AFTERNOON/EVENING FREE OF ANY SHOWER
OR THUNDERSTORM ACTIVITY. COOLER ON SAT WITH A COLD FROPA...ALONG
WITH A CHANCE FOR ISOLATED AFTERNOON CONVECTION. THE DAY 3 OUTLOOK
FROM SPC HAS A GOOD CHUNK OF THE AREA IN A MRGNL RISK...WHICH SEEMS
APPROPRIATE WITH THE NAM SHOWING STRONG INSTABILITY AND GOOD SHEAR
BENEATH 50 KT FLOW AT H5. COULD SEE THE RISK CATEGORY BEING BUMPED
UP IN THE FUTURE DEPENDING ON THE DEGREE OF FORCING/CAPPING. KEPT
POPS ISOLATED FOR NOW...BUT EXPECT A REVISION UPWARDS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 220 PM MDT THU JUN 18 2015

THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST PACKAGE IS HOW
MUCH CAP WILL BE IN PLACE THROUGH THE WEEK.

LATEST WATER VAPOR LOOP WAS SHOWING DRIER AIR STARTING TO PUSH
EAST ACROSS THE SOUTHWEST. THIS IS IN RESPONSE TO WEAK UPPER LEVEL
RIDGING THAT WILL CONTINUE TO PUSH EAST INTO THE SOUTHERN HIGH
PLAINS THIS WEEKEND. THIS IN COMBINATION WITH WEAK TROFS MOVING
THROUGH THE PACIFIC NORTHWEST WILL RESULT IN A MORE ZONAL PATTERN
OVER OUR REGION THROUGH THE WEEK.

SATURDAY NIGHT: THIS TIMEFRAME APPEARS TO BE THE MAIN CONCERN
AS A STRONG (90-100KT) JET AND MID LEVEL SHORTWAVE MOVES THROUGH
WYOMING. THIS JET WILL PROVIDE STRONG WINDS ALOFT. IN
ADDITION...THE LOW LEVEL FLOW IS EXPECTED TO TURN TO EAST-
SOUTHEAST AHEAD OF SHORTWAVE WHICH WILL RESULT IN ADVECTION OF
DEEPER MOISTURE WITH 0-6KM SHEAR VALUES AROUND 40 TO 50KTS.
ONGOING THUNDERSTORMS IN THE AFTERNOON SHOULD GENERALLY TRACK
WEST TO EAST AT AROUND 15 TO 20KTS WITH RIGHT MOVING SUPERCELLS
TRACKING SOUTHEAST AT 15KTS. WE ARE A BIT WORRIED THAT THIS
CONVECTION MAY TRY TO SLOW DOWN LATE SATURDAY EVENING AS THE LOW
LEVEL JET INCREASES TO AROUND 30 TO 35 KTS WHICH MAY YIELD TO
BACKBUILDING STORMS AND POSSIBLE HEAVY RAINFALL.

SUNDAY-TUESDAY NIGHT: THE MODELS ARE IN PRETTY GOOD AGREEMENT IS
BUILDING THE UPPER LEVEL RIDGE SLIGHTLY OVER OUR REGION. THIS
SHOULD SUPPORT SOME GOOD CAPPING OVER THE AREA WHICH WILL RESULT
IN WARMER TEMPERATURES AND LIMITED CONVECTION. THIS SHOULD ALSO
ALLOW FOR SOILS TO DRY OUT. CANNOT RULE SOME ISOLATED CONVECTION
ON TUESDAY AS THE CAP BEGINS TO WEAKEN IN RESPONSE TO WEAK
POTENTIAL VORTICITY ANOMALY MOVING THROUGH THE AREA.

WEDNESDAY-THURSDAY:
THE GFS SHOWS A POTENTIAL VORTICITY ANOMALY PUSHING THROUGH
NORTHERN MONTANA AND SOUTHERN CANADA ON WEDNESDAY INTO THURSDAY.
THE ECMWF IS MUCH WEAKER WITH THIS WAVE BUT SHOWS MORE RIDGING
BUILDING OVER INTERMOUNTAIN WEST...AND PROVIDES MORE TROFFING OVER
THE NORTHERN PLAINS. EITHER WAY...THIS MAY RESULT IN ANOTHER
CHANCE OF AFTERNOON THUNDERSTORMS DUE TO A WEAKER CAP ESPECIALLY
ALONG AND EAST OF THE LARAMIE RANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1200 PM MDT THU JUN 18 2015

THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CHANCES OF LOW
CLOUDS MOVING INTO THE PANHANDLE TONIGHT.

LATEST VISIBLE IMAGERY WAS SHOWING THE STRATUS HAVING A DIFFICULT
TIME CLEARING OUT THIS MORNING. THIS INDICATES THAT THE CAP IS A
LITTLE STRONGER THAN PROGGED. HOWEVER...LATEST RADAR LOOP WAS
SHOWING A BOUNDARY SETTING UP ALONG THE LARAMIE RANGE. THIS MAY BE
A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ESPECIALLY ALONG AND JUST EAST OF THIS BOUNDARY. AS A RESULT...WE
ARE KEEPING THE VCTS IN THE CHEYENNE TAF THIS AFTERNOON.
OTHERWISE...IF THESE STORMS DO GET GOING THIS AFTERNOON WE MAY END
UP WITH THE POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS. IF
THE STORMS DO BECOME SEVERE...THERE IS POTENTIAL FOR SPLITTING
SUPERCELLS ONCE AGAIN. MESOSCALE CONVECTIVE SYSTEM MAY DEVELOP
AGAIN ACROSS MONTANA AND EXTREME NORTHERN WYOMING THIS EVENING AND
MAY TRY TO CLIP THE CDR TAF SITE AFTER MIDNIGHT. FOR NOW...WE WILL
KEEP THE CHANCE OF THUNDERSTORMS OUT OF THE TAF AND SEE WHERE THE
COMPLEX OF STORMS DEVELOPS LATER THIS AFTERNOON. LOW MVFR CEILINGS
MAY DEVELOP AGAIN AFTER MIDNIGHT IN THE NEBRASKA PANHANDLE SITES
ESPECIALLY WITH THE ADVECTION OF THE LOW LEVEL MOISTURE INTO THE
COMPLEX OF STORMS.

&&

.FIRE WEATHER...
ISSUED AT 220 PM MDT THU JUN 18 2015
VERY WARM AND DRY CONDITIONS ARE EXPECTED FOR FRIDAY. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED. AFTERNOON RH VALUES WILL FALL TO
BETWEEN 10 AND 20 PERCENT...WITH WESTERLY WINDS GUSTING TO 25 MPH
ALONG AND WEST OF THE LARAMIE RANGE. ISOLATED SHOWERS/THUNDERSTORMS
ARE POSSIBLE TODAY AND SATURDAY...POSSIBLY SEVERE. WINDS COULD BE
GUSTY AND ERRATIC NEAR CONVECTION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...REC
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 18, 12:01 PM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
101 PM MDT THU JUN 18 2015

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
191915-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
101 PM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG THE
LARAMIE RANGE. THIS ACTIVITY WILL MOVE EAST INTO THE WESTERN
NEBRASKA PANHANDLE THIS EVENING. WHILE ONLY A FEW STORMS ARE
EXPECTED...ANY STORMS THAT DEVELOP COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL EXIST THROUGH SATURDAY. A FEW MAY BE STRONG WITH SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN CHEYENNE.

WYZ103>106-109>117-191915-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
101 PM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TO THE WEST OF THE LARAMIE
RANGE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAMMER

In the hours before

Special weather statement, Jun 18, 3:55 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT THU JUN 18 2015

WYZ103-106-182345-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
NORTH LARAMIE RANGE WY-
455 PM MDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 545 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF WESTVIEW CIRCLE...OR 17 MILES SOUTHWEST OF
WHEATLAND...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 68 AND
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4191 10543 4207 10530 4192 10489 4168 10510
TIME...MOT...LOC 2255Z 303DEG 26KT 4195 10527

TJT

The radar

The Cheyenne radar (KCYS), 85 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
June 18, 4:30 PM MST to 4:33 PM MST
Where
Platte County, 19 mi SW of Wheatland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.856, -105.212

Ping pong ball size hail was observed near Highway 34 19 miles southwest of Wheatland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586123.